Minnesota, 2014

Extreme Cold in Minnesota, January 5 to 7, 2014

January 5 to 7, 2014 · NWS MPX · 42 events in 42 counties and zones

The coldest wind chills in many years moved across the Northern Plains and Upper Midwest the week of January 5th, 2014. Temperatures dropped into the 20s and 30s below zero range and with wind speeds around 10 to 20 mph, wind chill values plummeted to 40 to 56 degrees below zero.

Where it happened

Every event with a place to put it; 42 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
42

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

The coldest wind chills in many years moved across the Northern Plains and Upper Midwest the week of January 5th, 2014. Temperatures dropped into the 20s and 30s below zero range and with wind speeds around 10 to 20 mph, wind chill values plummeted to 40 to 56 degrees below zero. The worse wind chill values occurred Sunday night (January 5) and Monday morning (January 6) when the core of the coldest air moved across Minnesota and Wisconsin. Wind chill warnings were in effect across the entire region.

Due to the extreme low wind chill values, the Minnesota governor cancelled all public school classes statewide on Monday, January 6th. It was the first such closing in 17 years. Multiple shelters were opened during the extreme cold period. Due to the extreme cold weather several outdoor skating and sledding facilities were closed around the Twin Cities metro area. Some regional hospitals stated they were seeing record-breaking number of frostbite cases during this event. A 32 year old woman was found frozen to death outside her home in Lakeville on January 7.

The St. Cloud airport tied their lowest high temperature on January 6th with -15F.

The following are some of the lowest wind chill readings during the two day period.

Alexandria (Douglas County), -56. |Glenwood (Pope County), -56.|Rice (Benton County), -55.|Lakeville (Dakota County), -53.|Belgrade (Stearns County), -53.|Morris (Stevens County), -52.|Benson (Swift County), -51.|Long Prairie (Todd County), -51. |Harding (Morrison County), -51. |New Ulm (Brown County), -51. |St. Cloud (Sherburne County), -51. |Sauk Centre (Stearns County), -51.|Clara City (Chippewa County), -50. |Winthrop (Sibley County), -50.|Pennock (Kandiyohi County), -50. |Litchfield (Meeker County), -50. |Twin Lakes (Freeborn County), -50. |Ellendale (Steele County), -50. |Milaca (Mille Lacs County), -50. |Granite Falls (Yellow Medicine County), -49. |New Germany (Carver County), -49. |Several Airports (Hennepin County), -48. |Several Airports (Ramsey County), -48. |Fairmont (Martin County), -48.|Hutchinson (McLeod County), -48.|Blue Earth (Faribault County), -48. |St. James (Watonwan County), -48. |Mankato Airport (Blue Earth County), -48. |Shakopee (Scott County), -47. |Olivia (Renville County), -47. |Buffalo (Wright County), -47.|Lake Elmo (Washington County), -47. |Redwood Falls (Redwood County), -47.|Anoka (Anoka County), -47.|Marietta (Lac Qui Parle County), -47. |Waseca (Waseca County), -46.|Faribault (Rice County), -45. |Rush City (Chisago County), -45. |Mora (Kanabec County), -45.|Stanton (Goodhue County), -45.|Cambridge (Isanti County), -42.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jan 5, 12:31 AM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Jan 5, 12:31 AM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1231 AM CST SUN JAN 5 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 230 PM CST SAT JAN 4 2014

ONLY MINOR CHGS TO THE FORECAST THRU SUNDAY AFTN AS THE CORE OF THE
COLDEST AIR MOVES FROM NORTHERN SASKATCHEWAN...SOUTHEAST OVER THE
NORTHERN PLAINS SUNDAY...AND INTO THE UPPER MIDWEST SUNDAY NIGHT.
TEMPS EARLY THIS AFTN IN NORTHERN SASKATCHEWAN WERE IN THE 20S AND
LOWER 30S BLW ZERO...WITH WIND CHILLS ARND -50 TO 55F. 85H TEMPS
OVER THIS DOME OF COLDEST AIR WERE ARND -34C BASED ON MORNING UPPER
AIR ANALYSIS. THIS CORE OF COLD AIR IS PROGGED TO MOVE OVER MN
SUNDAY NIGHT/MONDAY MORNING. ALTHOUGH ACTUAL TEMPS MAY DEVIATE A FEW
DEGREES FROM FORECAST LOWS/HIGHS...THE COMBINATION OF A DEEPENING
STORM SYSTEM ACROSS THE MIDWEST AND THE STRENGTH OF THE HIGH
PRESSURE MOVING SOUTHEAST ALONG THE LEE OF THE ROCKIES...WILL CREATE
BRISK WEST TO NORTHWEST WINDS OF 10 TO 20 MPH SUNDAY AFTN. BY LATE
SUNDAY AFTN WITH TEMPS FALLING TO ARND -24F NEAR KAXN AND -12F NEAR
THE IOWA BORDER...WIND CHILLS OF -40 TO -55F WILL OCCUR WITH WINDS
NEAR 15 MPH.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 230 PM CST SAT JAN 4 2014

EVERYTHING REMAINS ON TRACK FOR THE POLAR VORTEX TO PASS ACROSS
THE CWA SUNDAY NIGHT AND MONDAY WITH A NEAR ISOTHERMAL LAYER IN
THE LOW LEVELS NEAR -35 DEG C. CONSMOS AND ECEMOS WERE NEARLY
IDENTICAL TODAY WITH LOWS AND HIGHS FROM SUNDAY NIGHT THROUGH
TUESDAY. THIS WAS A NEAR PERFECT MATCH TO THE ONGOING FORECAST.

HENCE...

HIGH CONFIDENCE REMAINS WITH FORECAST LOWS OF -25 TO -35 DEGREES
SUNDAY NIGHT WITH HIGHS ON MONDAY ONLY IN THE -15 TO -22 DEGREE
RANGE. NORTHWEST WINDS AT 15 TO 25 MPH WILL OCCUR DURING THESE
PERIODS WITH WIND CHILLS FROM -50 TO -60 DEGREES. EVEN SOME -60
TO -65 DEGREE WIND CHILLS SHOW UP AROUND KAXN AND KMOX.

HIGH CONFIDENCE REMAINS WITH LOWS MONDAY NIGHT FROM -20 TO -30
DEGREES WITH HIGHS ON TUESDAY FROM ZERO TO 10 BELOW. WINDS
FROM THE WEST NORTHWEST AT 10 TO 20 MPH WILL OCCUR DURING THESE
PERIODS WITH WIND CHILLS FROM -40 TO -50 DEGREES.

THEREFORE... THE WIND CHILL WARNING REMAINS IN EFFECT CWA WIDE
FROM TONIGHT THROUGH TUESDAY MORNING.

THEREAFTER...HEIGHTS ALOFT BEGIN TO RISE ALONG WITH THE FLOW
BECOMING MORE WESTERLY. THIS WILL ALLOW FOR A REBOUND IN
TEMPERATURES DURING THE LATTER HALF OF THE WORK WEEK. HIGHS IN THE
MIDDLE 20S ARE EXPECTED FOR BOTH FRIDAY AND SATURDAY. THERE ARE A
FEW SMALL CHANCES FOR LIGHT SNOW DURING THE LATTER HALF OF THE
WEEK ACROSS THE SOUTHERN CWA... BUT AS WAS THE CASE YESTERDAY THERE
ARE TIMING AND LOCATION DIFFERENCES BETWEEN THE GFS/GEM AND ECMWF.
SO...A MAINLY DRY FORECAST PREVAILS.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1210 AM CST SUN JAN 5 2014

VERY LITTLE CHANGE FROM THE 00Z TAF. THE MAIN QUESTIONS IS WHETHER
OR NOR WE GET MVFR CIGS WITH A STRATUS DECK THAT SEEMS POSSIBLE
WHEN THE EXTREMELY COLD AIR ARRIVES. WE EXPECT SOME CLOUD COVER BY
THE EVENING HOURS...IT JUST MIGHT END UP AROUND 5000 FT. EXTREME
COLD IS STILL ON SCHEDULE...OTHERWISE VFR WITH BLUSTER LY NORTHWEST
WINDS.

KMSP...

NO MAJOR CHANGES FROM 00Z TAF. SHOULD BE LITTLE AVIATION WEATHER
IMPACTS OVER THE NEXT FEW DAYS DUE TO PRECIP/CIGS/VSBYS.

/OUTLOOK FOR KMSP/

MON...MVFR CIGS POSSIBLE EARLY. NW WNDS 10-20 KT.
TUE...VFR. W WND 5-10 KT.
WED...VFR. NEAR CALM.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WIND CHILL WARNING UNTIL NOON CST TUESDAY FOR MNZ041>045-047>070-
     073>078-082>085-091>093.

WI...WIND CHILL WARNING UNTIL NOON CST TUESDAY FOR WIZ014>016-023>028.

&&

SHORT TERM...JLT
LONG TERM...RAH
AVIATION...CLF
Hazardous weather outlook, Jan 4, 4:00 PM CST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
400 PM CST SAT JAN 4 2014

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
051500-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
400 PM CST SAT JAN 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A DANGEROUS AND HISTORIC COLD AIR OUTBREAK WILL ARRIVE TONIGHT.
WIND CHILLS WILL FALL TO BETWEEN 35 AND 45 BELOW AFTER MIDNIGHT. A
WIND CHILL WARNING GOES INTO EFFECT AT 6 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE DANGEROUS AND HISTORIC COLD AIR OUTBREAK WILL CONTINUE
THROUGH TUESDAY MORNING. THE COMBINATION OF EXTREMELY COLD AIR
TEMPERATURES AND GUSTY WEST WINDS SUNDAY THROUGH TUESDAY MORNING
WILL BRING WIND CHILL VALUES OF 45 TO 65 BELOW ZERO. THE WIND
CHILL WARNING CONTINUES UNTIL NOON TUESDAY.

PATCHY BLOWING SNOW IS FORECAST THROUGH EARLY NEXT WEEK DUE TO
GUSTY WEST NORTHWEST WINDS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

JLT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

42 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Douglas

When
January 5, 3:00 AM CST to January 7, 3:00 AM CST
Where
Douglas forecast zone
Reported by
Mesonet
Coordinates
45.934, -95.453 (the zone’s center; the record gives no point)

Several sources from local observations indicated that a prolonged period of wind chill values below -35F occurred in the county, with locally -50F or lower during the height of the cold conditions.

Extreme Cold/Wind Chill, Stevens

When
January 5, 3:00 AM CST to January 7, 3:00 AM CST
Where
Stevens forecast zone
Reported by
Mesonet
Coordinates
45.586, -96.000 (the zone’s center; the record gives no point)

Several sources from local observations indicated that a prolonged period of wind chill values below -35F occurred in the county, with locally -50F or lower during the height of the cold conditions.

Extreme Cold/Wind Chill, Todd

When
January 5, 3:00 AM CST to January 7, 3:00 AM CST
Where
Todd forecast zone
Reported by
Mesonet
Coordinates
46.071, -94.898 (the zone’s center; the record gives no point)

Several sources from local observations indicated that a prolonged period of wind chill values below -35F occurred in the county, with locally -50F or lower during the height of the cold conditions.

Extreme Cold/Wind Chill, Pope

When
January 5, 4:00 AM CST to January 7, 3:00 AM CST
Where
Pope forecast zone
Reported by
Mesonet
Coordinates
45.586, -95.444 (the zone’s center; the record gives no point)

Several sources from local observations indicated that a prolonged period of wind chill values below -35F occurred in the county, with locally -50F or lower during the height of the cold conditions.

Extreme Cold/Wind Chill, Swift

When
January 5, 4:00 AM CST to January 7, 3:00 AM CST
Where
Swift forecast zone
Reported by
Mesonet
Coordinates
45.283, -95.681 (the zone’s center; the record gives no point)

Several sources from local observations indicated that a prolonged period of wind chill values below -35F occurred in the county, with locally -50F or lower during the height of the cold conditions.

Extreme Cold/Wind Chill, Stearns

When
January 5, 5:00 AM CST to January 7, 12:00 AM CST
Where
Stearns forecast zone
Reported by
Mesonet
Coordinates
45.552, -94.613 (the zone’s center; the record gives no point)

Several sources from local observations indicated that a prolonged period of wind chill values below -35F occurred in the county, with locally -50F or lower during the height of the cold conditions.

Extreme Cold/Wind Chill, Chippewa

When
January 5, 12:00 PM CST to January 6, 9:00 PM CST
Where
Chippewa forecast zone
Reported by
Mesonet
Coordinates
45.022, -95.567 (the zone’s center; the record gives no point)

Several sources from local observations indicated that a prolonged period of wind chill values below -35F occurred in the county, with locally -50F or lower during the height of the cold conditions.

Extreme Cold/Wind Chill, Kandiyohi

When
January 5, 12:00 PM CST to January 7, 12:00 AM CST
Where
Kandiyohi forecast zone
Reported by
Mesonet
Coordinates
45.152, -95.005 (the zone’s center; the record gives no point)

Several sources from local observations indicated that a prolonged period of wind chill values below -35F occurred in the county, with locally -50F or lower during the height of the cold conditions.

Extreme Cold/Wind Chill, Lac Qui Parle

When
January 5, 12:00 PM CST to January 6, 6:00 PM CST
Where
Lac Qui Parle forecast zone
Reported by
Mesonet
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

Several sources from local observations indicated that a prolonged period of wind chill values below -35F occurred in the county, with locally -50F or lower during the height of the cold conditions.

Extreme Cold/Wind Chill, Morrison

When
January 5, 12:00 PM CST to January 7, 3:00 AM CST
Where
Morrison forecast zone
Reported by
Mesonet
Coordinates
46.013, -94.268 (the zone’s center; the record gives no point)

Several sources from local observations indicated that a prolonged period of wind chill values below -35F occurred in the county, with locally -50F or lower during the height of the cold conditions.

Extreme Cold/Wind Chill, Yellow Medicine

When
January 5, 12:00 PM CST to January 6, 9:00 PM CST
Where
Yellow Medicine forecast zone
Reported by
Mesonet
Coordinates
44.716, -95.868 (the zone’s center; the record gives no point)

Several sources from local observations indicated that a prolonged period of wind chill values below -35F occurred in the county, with locally -50F or lower during the height of the cold conditions.

Extreme Cold/Wind Chill, Meeker

When
January 5, 2:00 PM CST to January 7, 12:00 AM CST
Where
Meeker forecast zone
Reported by
Mesonet
Coordinates
45.123, -94.527 (the zone’s center; the record gives no point)

Several sources from local observations indicated that a prolonged period of wind chill values below -35F occurred in the county, with locally -50F or lower during the height of the cold conditions.

Extreme Cold/Wind Chill, Redwood

When
January 5, 2:00 PM CST to January 6, 10:00 PM CST
Where
Redwood forecast zone
Reported by
Mesonet
Coordinates
44.404, -95.254 (the zone’s center; the record gives no point)

Several sources from local observations indicated that a prolonged period of wind chill values below -35F occurred in the county, with locally -50F or lower during the height of the cold conditions.

Extreme Cold/Wind Chill, Renville

When
January 5, 2:00 PM CST to January 6, 10:00 PM CST
Where
Renville forecast zone
Reported by
Mesonet
Coordinates
44.727, -94.947 (the zone’s center; the record gives no point)

Several sources from local observations indicated that a prolonged period of wind chill values below -35F occurred in the county, with locally -50F or lower during the height of the cold conditions.

Extreme Cold/Wind Chill, Benton

When
January 5, 3:00 PM CST to January 7, 12:00 AM CST
Where
Benton forecast zone
Reported by
Mesonet
Coordinates
45.699, -93.999 (the zone’s center; the record gives no point)

Several sources from local observations indicated that a prolonged period of wind chill values below -35F occurred in the county, with locally -50F or lower during the height of the cold conditions.

Extreme Cold/Wind Chill, Brown

When
January 5, 3:00 PM CST to January 6, 10:00 PM CST
Where
Brown forecast zone
Reported by
Mesonet
Coordinates
44.242, -94.727 (the zone’s center; the record gives no point)

Several sources from local observations indicated that a prolonged period of wind chill values below -35F occurred in the county, with locally -50F or lower during the height of the cold conditions.

Extreme Cold/Wind Chill, McLeod

When
January 5, 3:00 PM CST to January 6, 11:00 PM CST
Where
McLeod forecast zone
Reported by
Mesonet
Coordinates
44.824, -94.272 (the zone’s center; the record gives no point)

Several sources from local observations indicated that a prolonged period of wind chill values below -35F occurred in the county, with locally -50F or lower during the height of the cold conditions.

Extreme Cold/Wind Chill, Nicollet

When
January 5, 3:00 PM CST to January 6, 11:00 PM CST
Where
Nicollet forecast zone
Reported by
Mesonet
Coordinates
44.350, -94.247 (the zone’s center; the record gives no point)

Several sources from local observations indicated that a prolonged period of wind chill values below -35F occurred in the county, with locally -50F or lower during the height of the cold conditions.

Extreme Cold/Wind Chill, Sherburne

When
January 5, 3:00 PM CST to January 7, 12:00 AM CST
Where
Sherburne forecast zone
Reported by
Mesonet
Coordinates
45.444, -93.775 (the zone’s center; the record gives no point)

Several sources from local observations indicated that a prolonged period of wind chill values below -35F occurred in the county, with locally -50F or lower during the height of the cold conditions.

Extreme Cold/Wind Chill, Sibley

When
January 5, 3:00 PM CST to January 6, 11:00 PM CST
Where
Sibley forecast zone
Reported by
Mesonet
Coordinates
44.580, -94.232 (the zone’s center; the record gives no point)

Several sources from local observations indicated that a prolonged period of wind chill values below -35F occurred in the county, with locally -50F or lower during the height of the cold conditions.

Extreme Cold/Wind Chill, Wright

When
January 5, 3:00 PM CST to January 6, 11:00 PM CST
Where
Wright forecast zone
Reported by
Mesonet
Coordinates
45.174, -93.963 (the zone’s center; the record gives no point)

Several sources from local observations indicated that a prolonged period of wind chill values below -35F occurred in the county, with locally -50F or lower during the height of the cold conditions.

Extreme Cold/Wind Chill, Carver

When
January 5, 4:00 PM CST to January 6, 11:00 PM CST
Where
Carver forecast zone
Reported by
Mesonet
Coordinates
44.821, -93.803 (the zone’s center; the record gives no point)

Several sources from local observations indicated that a prolonged period of wind chill values below -35F occurred in the county, with locally -50F or lower during the height of the cold conditions.

Extreme Cold/Wind Chill, Isanti

When
January 5, 4:00 PM CST to January 7, 12:00 AM CST
Where
Isanti forecast zone
Reported by
Mesonet
Coordinates
45.562, -93.295 (the zone’s center; the record gives no point)

Several sources from local observations indicated that a prolonged period of wind chill values below -35F occurred in the county, with locally -50F or lower during the height of the cold conditions.

Extreme Cold/Wind Chill, Kanabec

When
January 5, 4:00 PM CST to January 7, 3:00 AM CST
Where
Kanabec forecast zone
Reported by
Mesonet
Coordinates
45.945, -93.293 (the zone’s center; the record gives no point)

Several sources from local observations indicated that a prolonged period of wind chill values below -35F occurred in the county, with locally -50F or lower during the height of the cold conditions.

Extreme Cold/Wind Chill, Mille Lacs

When
January 5, 4:00 PM CST to January 7, 3:00 AM CST
Where
Mille Lacs forecast zone
Reported by
Mesonet
Coordinates
45.938, -93.630 (the zone’s center; the record gives no point)

Several sources from local observations indicated that a prolonged period of wind chill values below -35F occurred in the county, with locally -50F or lower during the height of the cold conditions.

Extreme Cold/Wind Chill, Watonwan

When
January 5, 4:00 PM CST to January 6, 10:00 PM CST
Where
Watonwan forecast zone
Reported by
Mesonet
Coordinates
43.978, -94.614 (the zone’s center; the record gives no point)

Several sources from local observations indicated that a prolonged period of wind chill values below -35F occurred in the county, with locally -50F or lower during the height of the cold conditions.

Extreme Cold/Wind Chill, Anoka

When
January 5, 5:00 PM CST to January 6, 11:00 PM CST
Where
Anoka forecast zone
Reported by
Mesonet
Coordinates
45.273, -93.246 (the zone’s center; the record gives no point)

Several sources from local observations indicated that a prolonged period of wind chill values below -35F occurred in the county, with locally -50F or lower during the height of the cold conditions.

Extreme Cold/Wind Chill, Blue Earth

When
January 5, 5:00 PM CST to January 6, 11:00 PM CST
Where
Blue Earth forecast zone
Reported by
Mesonet
Coordinates
44.035, -94.067 (the zone’s center; the record gives no point)

Several sources from local observations indicated that a prolonged period of wind chill values below -35F occurred in the county, with locally -50F or lower during the height of the cold conditions.

Extreme Cold/Wind Chill, Chisago

When
January 5, 5:00 PM CST to January 7, 12:00 AM CST
Where
Chisago forecast zone
Reported by
Mesonet
Coordinates
45.503, -92.908 (the zone’s center; the record gives no point)

Several sources from local observations indicated that a prolonged period of wind chill values below -35F occurred in the county, with locally -50F or lower during the height of the cold conditions.

Extreme Cold/Wind Chill, Faribault

When
January 5, 5:00 PM CST to January 6, 10:00 PM CST
Where
Faribault forecast zone
Reported by
Mesonet
Coordinates
43.674, -93.948 (the zone’s center; the record gives no point)

Several sources from local observations indicated that a prolonged period of wind chill values below -35F occurred in the county, with locally -50F or lower during the height of the cold conditions.

Extreme Cold/Wind Chill, Hennepin

When
January 5, 5:00 PM CST to January 6, 11:00 PM CST
Where
Hennepin forecast zone
Reported by
Mesonet
Coordinates
45.005, -93.477 (the zone’s center; the record gives no point)

Several sources from local observations indicated that a prolonged period of wind chill values below -35F occurred in the county, with locally -50F or lower during the height of the cold conditions.

Extreme Cold/Wind Chill, Le Sueur

When
January 5, 5:00 PM CST to January 6, 11:00 PM CST
Where
Le Sueur forecast zone
Reported by
Mesonet
Coordinates
44.371, -93.730 (the zone’s center; the record gives no point)

Several sources from local observations indicated that a prolonged period of wind chill values below -35F occurred in the county, with locally -50F or lower during the height of the cold conditions.

Extreme Cold/Wind Chill, Martin

When
January 5, 5:00 PM CST to January 6, 10:00 PM CST
Where
Martin forecast zone
Reported by
Mesonet
Coordinates
43.674, -94.551 (the zone’s center; the record gives no point)

Several sources from local observations indicated that a prolonged period of wind chill values below -35F occurred in the county, with locally -50F or lower during the height of the cold conditions.

Extreme Cold/Wind Chill, Ramsey

When
January 5, 5:00 PM CST to January 6, 11:00 PM CST
Where
Ramsey forecast zone
Reported by
Mesonet
Coordinates
45.017, -93.100 (the zone’s center; the record gives no point)

Several sources from local observations indicated that a prolonged period of wind chill values below -35F occurred in the county, with locally -50F or lower during the height of the cold conditions.

Extreme Cold/Wind Chill, Scott

When
January 5, 5:00 PM CST to January 6, 11:00 PM CST
Where
Scott forecast zone
Reported by
Mesonet
Coordinates
44.649, -93.536 (the zone’s center; the record gives no point)

Several sources from local observations indicated that a prolonged period of wind chill values below -35F occurred in the county, with locally -50F or lower during the height of the cold conditions.

Extreme Cold/Wind Chill, Waseca

When
January 5, 5:00 PM CST to January 6, 11:00 PM CST
Where
Waseca forecast zone
Reported by
Mesonet
Coordinates
44.022, -93.587 (the zone’s center; the record gives no point)

Several sources from local observations indicated that a prolonged period of wind chill values below -35F occurred in the county, with locally -50F or lower during the height of the cold conditions.

Extreme Cold/Wind Chill, Dakota

When
January 5, 6:00 PM CST to January 7, 9:00 PM CST
Where
Dakota forecast zone
Deaths
1 direct, 0 indirect
Reported by
Mesonet
Coordinates
44.672, -93.065 (the zone’s center; the record gives no point)

Several sources from local observations indicated that a prolonged period of wind chill values below -35F occurred in the county, with locally -50F or lower during the height of the cold conditions. A 32 year old woman was found frozen to death outside her home in Lakeville on January 7.

Extreme Cold/Wind Chill, Freeborn

When
January 5, 6:00 PM CST to January 7, 12:00 AM CST
Where
Freeborn forecast zone
Reported by
Mesonet
Coordinates
43.674, -93.349 (the zone’s center; the record gives no point)

Several sources from local observations indicated that a prolonged period of wind chill values below -35F occurred in the county, with locally -50F or lower during the height of the cold conditions.

Extreme Cold/Wind Chill, Rice

When
January 5, 6:00 PM CST to January 7, 12:00 AM CST
Where
Rice forecast zone
Reported by
Mesonet
Coordinates
44.354, -93.297 (the zone’s center; the record gives no point)

Several sources from local observations indicated that a prolonged period of wind chill values below -35F occurred in the county, with locally -50F or lower during the height of the cold conditions.

Extreme Cold/Wind Chill, Steele

When
January 5, 6:00 PM CST to January 7, 12:00 AM CST
Where
Steele forecast zone
Reported by
Mesonet
Coordinates
44.022, -93.226 (the zone’s center; the record gives no point)

Several sources from local observations indicated that a prolonged period of wind chill values below -35F occurred in the county, with locally -50F or lower during the height of the cold conditions.

Extreme Cold/Wind Chill, Washington

When
January 5, 6:00 PM CST to January 6, 11:00 PM CST
Where
Washington forecast zone
Reported by
Mesonet
Coordinates
45.039, -92.884 (the zone’s center; the record gives no point)

Several sources from local observations indicated that a prolonged period of wind chill values below -35F occurred in the county, with locally -50F or lower during the height of the cold conditions.

Extreme Cold/Wind Chill, Goodhue

When
January 5, 8:00 PM CST to January 7, 12:00 AM CST
Where
Goodhue forecast zone
Reported by
Mesonet
Coordinates
44.410, -92.723 (the zone’s center; the record gives no point)

Several sources from local observations indicated that a prolonged period of wind chill values below -35F occurred in the county, with locally -50F or lower during the height of the cold conditions.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Extreme Cold/Wind Chill, Dakota2014-01-0732FemaleOutside/Open AreasDirect

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482266, 482292, 482294, 482282, 482293, 482290, 482263, 482273, 482274, 482280, 482299, 482278, 482284, 482285, 482259, 482261, 482277, 482281, 482288, 482289, 482298, 482262, 482271, 482272, 482279, 482297, 482258, 482260, 482264, 482267, 482270, 482275, 482276, 482283, 482287, 482295, 482265, 482268, 482286, 482291, and more.